Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Having itchy rashes on legs and arms with swollen knees. Taking doxycycline, Piriton and crotamiton cream. Continue?

My 18 year son just returned from a trip to Africa where he took doxycycline to prevent contracting malaria. He used sunscreen each day except for the last day he was there. While out on a hike he began to itch and a rash developed on his arms and legs . That began last Thursday and now it has spread to his stomach. He has been taking Piriton tablets since Saturday and using crotamiton itch relief cream. He is still taking the doxycycline and should continue that for another 3 1/2 weeks according to the instructions. Is there something else he should be doing? The rash on his legs is quite irritating because it is causing swelling on his knees and the back side of his knees which is uncomfortable when walking. Please advise.
Asked On : Thu, 4 Apr 2013
Answers:  1 Views:  127
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,  
Medical Topics
Dermatologist 's  Response
Welcome to Healthcare Magic Forum

Your son seems to have developed sun burns due to excessive sun exposure which is causing itching and redness over the body
Now there is something that i would like to bring to your notice.
Your sun is on doxycycline for malaria prophylaxis
The connection between doxycycline and the sun is that the drug can cause photosensitivity in some cases. The drug causes a phototoxic reaction in some patients, which appears very similar to severe sunburn.
This is a big risk for patients taking the drug as an anti-malarial medication, because most malarial countries have tropical climates.
Patients should cover up their skin as much as possible and wear sufficient sun protection if they develop the issue.
I would recommend that your son should see a general physician soon who can change the drug and start some non photo toxic agent if required
For the present condition,
You need to apply a topical steroid containing mometasone cream over the affected area atleast twice a day over the affected area inorder to decrease the inflammation..
And take some oral antihistamines like levocetrizine once a day.
Regarding a sunscreen, it is important that you should apply adequate amount of sunscreen(spf>26) over all the exposed areas before going out in the sun,,It should atleast be applied 30 minutes before any kind of sun exposure and it should be reapplied every 3-4 hours in you stay out in the sun...

Hope it helps

Dr Geetika Paul

Answered: Wed, 17 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor